|Afraid of Protease
Jun 15, 2005
Since I tested HIV positive, I've been on the same combo for 4 1/2 years: viramune, epivir, zerit - with no side effects, undetectable vl and tcells around 500.
But now the last 2 lab tests show my viral load between 100-400. Dr. recommends switching from viramune to viracept. Also because ALT has been slowly increasing (I am also HCV+).
I didn't realize how afraid I am of starting protease inhibitors - afraid of side effects, both long and short term.
Just wanted to get your opinions about switching to this combo, and if you agree that now is the time to do so?
| Response from Dr. Wohl
If you are really failing your current regimen, it is likely you have developed resistance to one or more of your meds. Chances are mutations to 3TC would pop up first followed by mutations to Viramune. Your viral load is probably too low for a resistance test but even if it said you were not resistant to d4T (and like meds) I would worry you might be at low levels.
I would check a few things first before I did anything:
Were these 2 viral loads done at the same lab as the previous ones?
Was the same version of the viral load test used (some labs recently switched to version 1.5 of the Roche HIV RNA assay and it can give slightly different results)?
Has there been any change to your adherence level recently?
If none of these pan out, I'd think about trying to get a resistance test. The yield may be low, but it is worth a shot. IF there is resistance to one or more drugs you are taking, it makes you feel secure in changing the regimen. Even if it does not, though, I would think about a complete change of the entire regimen and protease inhibitors will be part of the picture. They are not to be feared. There are several and if you have trouble with one, a switch to another can be accomplished. Long term toxicity issues would be more of a concern I feel with d4T than many PIs. Atazanavir even with low does ritonavir looks pretty clean metabolically.
One other thing to consider is if your CD4 cell count was not too low prior to starting HIV therapy (that is around 350+) and your viral load not astronomical, coming off HIV therapy completely for a while might make sense. During that time you could embark on HCV therapy and then restart HIV treatment after that is completed.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Likely Is It To Get AIDS From Sex With A Prostitute?
- Blood In Semen After Mutual Masturbation Worried I Have HIV
- Vomiting After Rimming Worried I Have HIV
- White Bumps On Penis After Performing Oral Sex Worried I Have HIV
- White Bumps On Penis After Rubbing Penis Worried I Have HIV
- Can A Bladder Infection Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.